Florida, 2004Tornado in Florida, September 5, 2004
September 5, 2004 · NWS JAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 1:06 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 5, 1:06 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...ADDED WIND ADVISORY FOR INTERIOR SE GA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN SEP 5 2004
...FRANCES OVER CENTRAL PENINSULA...
.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW. HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM. TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.
.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST. SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.
&&
.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS. SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
WIND ADVISORY INTERIOR SE GA.
FLOOD WATCH SE GA.
&&Hazardous weather outlook, Sep 5, 10:00 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004
GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004
THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...
THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.
NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
CARROLL/ZIBURA
In the hours before
Local storm report, Sep 5, 11:53 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM HILLIARD 30.69N 81.92W
09/05/2004 NASSAU FL TRAINED SPOTTER
6 FOOT DIAMETER OAK TREE ON HOUSE ON 6TH AND OXFORD ST.
1240 PM TROPICAL STORM FLAGLER BEACH 29.47N 81.13W
09/05/2004 FLAGLER FL EMERGENCY MNGR
I-95 COVERED WITH DEBRIS BUT PASSABLE. WINDS 44G70 KNOTS.
30 FEET OF FLAGLER BEACH PIER IS GONE.
&&
MZLocal storm report, Sep 5, 1:58 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TROPICAL STORM PALM COAST 29.57N 81.21W
09/05/2004 FLAGLER FL TRAINED SPOTTER
MEASURED 75 MPH WIND GUST
&&
ARSLocal storm report, Sep 5, 2:31 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0313 PM TORNADO CRESCENT CITY 29.44N 81.52W
09/05/2004 PUTNAM FL LAW ENFORCEMENT
TORNADO TOUCHDOWN REPORTED BY POLICE OFFICERS IN CRESCENT
CITY. PROPERTY AND TREE DAMAGE REPORTED.
&&
CAMPLocal storm report, Sep 5, 3:35 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TROPICAL STORM 2 W REDDICK 29.37N 82.23W
09/05/2004 MARION FL TRAINED SPOTTER
50 TO 60 MPH WIND GUSTS WITH TREES CRACKING AND LOTS OF
DEBRIS. POWER OUT.
0150 PM TROPICAL STORM MAYPORT 30.38N 81.41W
09/05/2004 DUVAL FL COAST GUARD
60 KNOT WIND GUSTS AT USCG.
0230 PM TROPICAL STORM CITRA 29.41N 82.11W
09/05/2004 MARION FL PUBLIC
TREES DOWN ON 155TH STREET IN CITRA.
0300 PM TROPICAL STORM PALM COAST 29.57N 81.21W
09/05/2004 FLAGLER FL EMERGENCY MNGR
AWNINGS BLOWN AWAY ATFLAGLER PALM COAST HIGH SCHOOL. ROOF
ON BUILDING NEXT TO HIGH SCHOOL BLOWN OFF.
0301 PM TSTM WND DMG DUPONT CENTER 29.76N 81.31W
09/05/2004 ST. JOHNS FL TRAINED SPOTTER
TREES DOWN ON HIGHWAY 84.
0310 PM TSTM WND DMG HOMERVILLE 31.04N 82.75W
09/05/2004 CLINCH GA TRAINED SPOTTER
4 PINE TREES UPROOTED IN HOMERVILLE.
0330 PM TROPICAL STORM 2 W REDDICK 29.37N 82.23W
09/05/2004 MARION FL PUBLIC
TREES DOWN AND POWER OUT. LARGE LIMBS THROUGH ROOF OF
HOUSE.
0223 PM WATER SPOUT PALATKA 29.65N 81.66W
09/05/2004 PUTNAM FL LAW ENFORCEMENT
PUBLIC REPORTED WATER SPOUT NORTH OF MEMORIAL BRIDGE IN
PALATKA.
0115 PM TORNADO PALATKA 29.65N 81.66W
09/05/2004 PUTNAM FL LAW ENFORCEMENT
POSSIBLE TORNADO SOUTH OF PALATKA ON HIGHWAY 19.
0410 PM TROPICAL STORM KINGSLAND 30.79N 81.66W
09/05/2004 CAMDEN GA LAW ENFORCEMENT
POWER OUT FOR A WHILE. TREES DOWN ALL AROUND TOWN.
&&
MKTLocal storm report, Sep 5, 4:22 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO HOLLISTER 29.62N 81.81W
09/05/2004 PUTNAM FL LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN IN HOLLISTER. TREES DOWN IN
THE WOODS.
0400 PM TROPICAL STORM FLAGLER BEACH 29.47N 81.13W
09/05/2004 FLAGLER FL FIRE DEPT/RESCUE
LIGHT POLES AND STREET SIGNS DOWN.
&&
MKTLocal storm report, Sep 5, 5:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TROPICAL STORM 10 NW ST. AUGUSTINE 29.99N 81.43W
09/05/2004 ST. JOHNS FL EMERGENCY MNGR
TREES AND POWERLINES DOWN. TREES FELL ON OCCUPIED VEHICLE
IN MILL CREEK. NO INJURIES REPORTED.
0600 PM TROPICAL STORM PALATKA 29.65N 81.66W
09/05/2004 PUTNAM FL TRAINED SPOTTER
WIDESPREAD DAMAGE COUNTY WIDE. POWER OUTAGES...STRUCTURE
DAMAGE AND TREES DOWN. NO PHONES AND ROADS BLOCKED.
0400 PM TROPICAL STORM ST. AUGUSTINE 29.89N 81.31W
09/05/2004 ST. JOHNS FL EMERGENCY MNGR
TREE FELL THROUGH MOBILE HOME.
0400 PM TROPICAL STORM VILANO BEACH 29.94N 81.30W
09/05/2004 ST. JOHNS FL EMERGENCY MNGR
ROOF BLOWN OFF HOUSE.
&&
MKTTornado, Putnam
- When
- September 5, 5:50 PM EST
- Where
- Putnam County, 4 mi W of Palatka
- Rating
- F0
- Path length
- 10 mi
- Path width
- 0.2 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.650, -81.700
Hurricane "Frances"0630 EDT:Tornado picked up trampoline 4 miles west of Palatka. 0650 EDT:EMA reported a tornado on the ground near Interlachen.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tornado and Damaging Winds in Minnesota, September 5, 2004$250,000 · F2 · 6 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Damaging Winds in Iowa, September 5, 2004$227,000 · F1 · 11 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421101.